Alert archive / South Carolina / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 26, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jun 1, 2018, 6:10 PM EDT for Aiken County, Edgefield County, Saluda County, South Carolina; Columbia County, Richmond County, Georgia. It was in force for 50 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 1, 2018, 6:10 PM EDT (22:10 UTC)
- Expired
- Jun 1, 2018, 7:00 PM EDT
- In force
- 50 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Columbia County, GA, Richmond County, GA, Aiken County, SC, Edgefield County, SC, Saluda County, SC
The radar
The Columbia radar (KCAE), 68 km from the middle of the area, began a volume at 22:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 1, 6:26 PM EDT | TSTM WND DMG | 1 W North Augusta, SC | NWS COLUMBIA METEOROLOGIST REPORTED LARGE LIMBS AND A TREE DOWN ON THE AUGUSTA GREENWAY TRAIL. TIME ESTIMATED BY RADAR. |
| Jun 1, 6:30 PM EDT | TSTM WND DMG | 8 Wnw Wagener, SC | TREE IN ROADWAY AT NEW HOLLAND ROAD AND KIRKLAND STREET. REPORTED BY SC HIGHWAY PATROL AT 1850. TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 10.2 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -196 J/kg
- Mixed-layer LCL
- 1118 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- -22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
449
WUUS52 KCAE 012210
SVRCAE
GAC073-245-SCC003-037-081-012300-
/O.NEW.KCAE.SV.W.0026.180601T2210Z-180601T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
610 PM EDT FRI JUN 1 2018
The National Weather Service in Columbia has issued a
* Severe Thunderstorm Warning for...
Southeastern Columbia County in east central Georgia...
Northern Richmond County in east central Georgia...
Edgefield County in central South Carolina...
Central Aiken County in central South Carolina...
Southern Saluda County in central South Carolina...
* Until 700 PM EDT.
* At 609 PM EDT, severe thunderstorms were located along a line
extending from 8 miles west of Edgefield to 10 miles north of
Martinez to Evans to near Grovetown, moving east at 40 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Aiken, North Augusta, Grovetown, Evans, Augusta, Martinez,
Clearwater, Fort Gordon, Belvedere, Edgefield, Johnston, New
Ellenton, Ridge Spring, Gloverville, Burnettown, Monetta, Trenton,
Ward and Murphys Estates.
This includes the following highways...
Interstate 20 in Georgia between mile markers 190 and 201.
Interstate 20 in South Carolina between mile markers 0 and 37.
Interstate 520 in Georgia between mile markers 1 and 15.
Interstate 520 in South Carolina between mile markers 16 and 23.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection seek shelter inside a sturdy building and stay
away from windows.
&&
LAT...LON 3338 8229 3363 8210 3364 8210 3397 8201
3395 8163 3389 8156 3388 8157 3386 8154
3383 8153 3379 8146 3356 8149 3341 8168
TIME...MOT...LOC 2209Z 265DEG 33KT 3381 8207 3367 8206 3351 8212 3342
8222
HAIL...0.75IN
WIND...60MPH
$$
HC1 follow-up statement
079
WWUS52 KCAE 012241
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
641 PM EDT FRI JUN 1 2018
GAC073-012250-
/O.CAN.KCAE.SV.W.0026.000000T0000Z-180601T2300Z/
Columbia GA-
641 PM EDT FRI JUN 1 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN COLUMBIA COUNTY
IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
LAT...LON 3339 8214 3360 8195 3396 8178 3395 8163
3389 8156 3388 8157 3386 8154 3383 8153
3379 8146 3356 8149 3341 8168
TIME...MOT...LOC 2240Z 264DEG 36KT 3384 8171 3370 8170 3354 8172 3339
8181
$$
GAC245-SCC003-037-081-012300-
/O.CON.KCAE.SV.W.0026.000000T0000Z-180601T2300Z/
Richmond GA-Edgefield SC-Aiken SC-Saluda SC-
641 PM EDT FRI JUN 1 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EDT
FOR NORTHEASTERN RICHMOND...SOUTHEASTERN EDGEFIELD...CENTRAL AIKEN
AND SOUTHEASTERN SALUDA COUNTIES...
At 640 PM EDT, severe thunderstorms were located along a line
extending from near Ridge Spring to 11 miles southeast of Johnston to
Aiken to near Jackson, moving east at 40 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Aiken, North Augusta, Augusta, Clearwater, Belvedere, Johnston, New
Ellenton, Ridge Spring, Gloverville, Burnettown, Monetta, Trenton,
Ward and Murphys Estates.
This includes the following highways...
Interstate 20 in South Carolina between mile markers 1 and 37.
Interstate 520 in Georgia between mile markers 3 and 15.
Interstate 520 in South Carolina between mile markers 16 and 23.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection seek shelter inside a sturdy building and stay
away from windows.
&&
LAT...LON 3339 8214 3360 8195 3396 8178 3395 8163
3389 8156 3388 8157 3386 8154 3383 8153
3379 8146 3356 8149 3341 8168
TIME...MOT...LOC 2240Z 264DEG 36KT 3384 8171 3370 8170 3354 8172 3339
8181
HAIL...0.75IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 2:36 PM EDT, 3 hours 34 minutes earlier.
Area forecast discussion, Jun 1, 2:36 PM EDT, 3 hours 34 minutes before
Area Forecast Discussion National Weather Service Columbia SC 236 PM EDT Fri Jun 1 2018 .SYNOPSIS... Surface high pressure will extend from the Atlantic westward into the Gulf of Mexico through the weekend, providing seasonably hot and humid conditions with a few afternoon and evening thunderstorms. A cold front will move through the area late Sunday or Sunday night. High pressure will build in from the north early next week, ushering in slightly cooler and drier air. && .NEAR TERM /THROUGH TONIGHT/... Biggest question for this period remains the amount and severity of convection later today. Despite warm and seasonably moist surface layer in place, GOES-16 mesoscale images clearly show stable wave clouds over the western half of the forecast area. these indicate there is still a stabilizing factor in the low to mid levels of the atmosphere early this afternoon. The SPC mesoanalysis supports this observation, showing a little CIN in the area, so despite surface-based CAPES in the 1500-2000 J/kg neighborhood, convection has yet to develop. This should start to change over the next few hours as further heating eventually erodes the remaining CIN. Meanwhile, two clusters of convection have developed in northwest Georgia, and the mean mid level flow from the west northwest should force that convection southeastward through the remainder of the day. it seems like the HRRR has finally caught on to this scenario in the past couple of hours, and so I leaned heavily on that model output for the sensible weather the remainder of the afternoon and evening. Therefore, I have increased the pops in the CSRA for the 21Z-01Z time frame as it seems that area will have a hard time avoiding the convection moving in from the west. Areas further to the east are a little more uncertain for a couple of reasons. First, the trajectory of the convection in Georgia looks to keep the current bands mainly west of the Midlands. Second, the timing would take the best forcing for convection into the midlands after sundown, so the surface-based instability will be on the decrease. However, it looks like there will still be a chance of at least elevated convection this evening based on the potential of the clusters to develop eastward while they move southeastward, clipping more of the CWA than the 3 finger rule would suggest. Whatever convection does develop into the area should wind down by midnight as both the forcing and the instability subside. the clouds will gradually thin as well. Areas that see rain will likely have their minimum temperatures during the evening, with it remaining steady overnight. Areas that miss the rain will see a more typical diurnal cooling trend, with minimums toward dawn. && .SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/... A positively tilted upper trough as well as a surface trough will cross the forecast area on Saturday coinciding with peak heating providing the chance for convection. Forecast soundings indicate moderate to strong instability with SBCAPE values near 3000 J/kg and Lifted Index values around -9C with downdraft CAPE values approaching 1000 J/kg. Precipitable water values will be around 1.6- 1.7 inches and there is an inverted-V signature highlighting the potential damaging wind threat with stronger storms that may develop. One factor that may limit convection is the northwesterly flow around the upper trough creating some downsloping flow. Will continue to advertise mid chance pops and highlight severe threat in HWO product. On Sunday, more northern stream shortwave energy moving through the northwest flow will push a cold front through the forecast area Sunday evening keeping a chance of storms in the forecast although instability will not be quite as strong as Saturday. Chance pops are warranted, though downsloping flow will again be a limiting factor. Much drier air will filter into the region behind the front Sunday night with precipitable water values dropping below 1 inch with clearing skies. Temperatures during this period will be above normal with highs in the lower to mid 90s Sat/Sun with lows in the 70s Saturday night and in the upper 60s to around 70 Sunday night. && .LONG TERM /MONDAY THROUGH FRIDAY/... The extended forecast period will feature generally dry conditions, which will be a nice change from the past couple of weeks. A persistent mean upper trough will persist over New England with a building upper ridge over the Central and Southern Plains by midweek through the end of the week. This will result in persistent mid level northwesterly flow over the forecast area. A dry surface trough/front will cross the region Wednesday but precipitable water values remain around or below 1.25 inches with downsloping northwesterly flow further limiting possible diurnal convection. Chances of rain will return late week as precipitable water values increase back over 1.75 inches on Friday with more shortwave energy diving southeast towards the region in northwesterly flow. Temperatures during this period will be near normal with highs in the upper 80s to around 90 degrees and lows in the 60s. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... Given the solid line of convection off the the west moving steadily toward the CSRA, I had to make the jump and put in tempos for convection, lowered vsbys, and lowered cigs. I have not gone all the way down to IFR conditions for AGS and DNL yet, but amendments may be needed later to do just that. The chances remain low enough at CAE/CUB/OGB that a simple VCTS should suffice for now. Winds should generally be out of the west, maybe backing a bit overnight, but speeds of less than 12 knots should prevent any significant problems at the terminals outside of possible short lived convection. EXTENDED AVIATION OUTLOOK...Expect mainly diurnal showers and thunderstorms through Monday. Periods of ceiling and visibility restrictions are possible each morning with abundant low level moisture present. && .HYDROLOGY... Heavy rain in the headwaters will result in elevated flows on area rivers through the weekend. A River Flood Warning remains in effect for the Congaree River at Carolina Eastman, Congaree National Park- Gadsden and the Saluda river at Chappells. A River Flood Advisory continues for the Congaree River at Columbia. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. &&
Hazardous weather outlook, Jun 1, 8:17 AM EDT, 9 hours 53 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Columbia SC 817 AM EDT Fri Jun 1 2018 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-021230- Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield- McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington- Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon- Bamberg- 817 AM EDT Fri Jun 1 2018 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and Tonight. Thunderstorms late this afternoon and evening could become strong and possibly contain damaging wind and hail. River flood warnings continue along the Congaree and Saluda rivers. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. River flood warnings continue along the Congaree and Saluda rivers. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jun 1, 6:09 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
609 PM EDT FRI JUN 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM TSTM WND DMG 4 SW LINCOLNTON 33.75N 82.52W
06/01/2018 LINCOLN GA EMERGENCY MNGR
POWER OUTAGE FROM BLOWN TRANSFORMER AT THE
INTERSECTION OF WASHINGTON HWY AND CROOK
ROAD.
&&
RCThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 1, 5:58 AM EDT | Dense Fog Advisory | CAE | Chesterfield, Fairfield, Kershaw, Lee | 2 hr |
| Jun 1, 5:17 PM EDT | Severe Thunderstorm Warning | CAE | McCormick | 43 min |
| Jun 1, 5:46 PM EDT | Severe Thunderstorm Warning | CAE | Edgefield, McCormick | 44 min |
| Jun 1, 6:46 PM EDT | Severe Thunderstorm Warning | CAE | Lexington, Newberry, Saluda | 44 min |
| Jun 1, 6:59 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Lexington, Orangeburg | 46 min |
| Jun 1, 7:15 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Lexington, Richland | 45 min |
| Jun 1, 7:20 PM EDT | Special Weather Statement | CAE | Barnwell | 40 min |
| Jun 1, 7:22 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Newberry, Richland | 23 min |
| Jun 1, 7:54 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Kershaw, Lancaster | 66 min |
| Jun 1, 7:57 PM EDT | Severe Thunderstorm Warning | CAE | Lexington, Richland | 33 min |
| Jun 1, 5:51 PM EDT | Severe Thunderstorm Warning | CAE | Columbia, McDuffie | 39 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2018Severe Thunderstorm Warnings in Georgia, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.